Europe South Asia Asia Pacific Americas Middle East Africa BBC Homepage World Service Education
BBC Homepagelow graphics version | feedback | help
BBC News Online
 You are in: Health
Front Page 
World 
UK 
UK Politics 
Business 
Sci/Tech 
Health 
Medical notes 
Background Briefings 
Education 
Sport 
Entertainment 
Talking Point 
In Depth 
AudioVideo 
Friday, 17 December, 1999, 15:51 GMT
Hospital gave children drug overdose

surgery Children given overdose of methadone before surgery


Hospital chiefs have apologised for a drugs blunder in which five children were given overdoses of the heroin substitute methadone.

The youngsters, aged between one and 10, were given the sedative drug TDP - which contains methadone - as part of their treatment at the Royal Gwent Hospital in Newport, South Wales.

They all underwent surgery at the hospital before doctors realised an error had been made in measuring the amount of methadone they were given. The alarm was raised when two of the children became ill.



We acknowledge it was entirely our fault. I am absolutely confident that this type of error cannot happen again
Dr Stephen Hunter
Doctors also identified three other youngsters who had been given the same batch of the drug.

The children were given emergency treatment to reverse the effect of the methadone.

All of them are understood to have made a complete recovery following the error, which happened in July.

TDP is a sedative given to patients about to undergo surgery. It is made up of three different drugs, including methadone which is often given to heroin users in a bid to wean them off their addiction.

Apologised

Today, Gwent Healthcare NHS Trust, which runs the hospital, apologised for the mix-up and said it had reviewed procedures for preparing pre-operative drugs.

"We deeply regret this unfortunate error. It was a simple mathematical error which was noticed quickly and treated appropriately and successfully," said a spokesman.

"None of the five children involved has suffered any long-term effects. We took immediate remedial action to reduce the risk of this kind of error happening again and we have spoken to all the parents involved to reassure them."

Samples of the batch of TDP involved have been sent to an independent laboratory for analysis to find out how much methadone it contained.

Dr Stephen Hunter, medical director at Gwent Healthcare NHS Trust, said: "There are some very delicate calculations which need to be performed when preparing this particular drug and in this case one of those calculations was wrong.

"We acknowledge it was entirely our fault. I am absolutely confident that this type of error cannot happen again."

One of the children involved was 10-year-old Joshua Jones, from Blackwood, Gwent, who underwent surgery to remove his adenoids and fit grommets in his ears.

His father David told the South Wales Argus newspaper that Joshua became dozy after the operation, then started breathing irregularly, and doctors tried in vain to wake him son up.

"For the first six weeks he wasn't right, but he seems all right now. I don't think he remembers much about it or realises how serious it was," he added.

Search BBC News Online

Advanced search options
Launch console
BBC RADIO NEWS
BBC ONE TV NEWS
WORLD NEWS SUMMARY
PROGRAMMES GUIDE

See also:
08 Dec 99 |  Health
Hospital blunder poisoned baby girl
24 Mar 99 |  Health
Breast blunder was second in 12 months
15 Oct 99 |  Health
Hospital blunder led to malaria death

Internet links:

The BBC is not responsible for the content of external internet sites
Links to other Health stories are at the foot of the page.


E-mail this story to a friend

Links to more Health stories